Thromboembolic Complications in Beta Thalassemia majorMichaeli J.a · Mittelman M.b · Grisaru D.a · Rachmilewitz E.A.a
aDepartment of Hematology, Hadassah University Hospital, Jerusalem, bDepartment of Medicine B, Hasharon Hospital, Petah-Tikva, Israel
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Article / Publication Details
Thromboembolic complications in β-thalassemia major have seldom been reported and their association with risk factors such as left ventricular failure and postsplenectomy thrombocytosis has remained speculative. In this report we describe 4 patients with unusual thromboembolic manifestations: recurrent arterial occlusion, recurrent pulmonary thromboembolism, venous thrombosis and a fatal cerebrovascular event. Although in all patients both risk factors were present, the precise causes for their thromboembolic complications were not identified. In 1 patient, however, a marked increase in hematocrit following blood transfusion resulted, in all likelihood, in a fatal cerebrovascular infarction. We suspect that these patients (constituting 4% of our β-thalassemic group) represent a subset of those with high susceptibility to both arterial and venous thromboembolic complications.
© 1992 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.